Animal Tranquilizer Linked to Growing Number of Overdose Deaths: CDC

    The animal tranquilizer xylazine has been linked to a growing number of overdose deaths around the country, HealthDay reports.

    The Centers for Disease Control and Prevention (CDC) studied overdose deaths in 38 states, and found xylazine contributed to overdose deaths in 25 states. The tranquilizer is mixed with opioids such as fentanyl or heroin. This mixture can increase sedation and slow breathing, which can increase the risk of a fatal overdose, the CDC said.

    “The detection of xylazine in multiple jurisdictions is concerning and warrants continued surveillance to inform overdose response and prevention efforts given that naloxone administration may not be as effective when xylazine is mixed with opioids,” the report stated.

    “People who use xylazine may unknowingly consume it, as it can be added to the drug supply either to enhance drug effects or as a cutting agent to increase volume and reduce costs,” said Pat Aussem, associate vice president at Partnership to End Addiction.

    By Partnership Staff
    September 2021

    Published

    September 2021